Iowa, 2005

Flood in Iowa, May 13 to 23, 2005

May 13 to 23, 2005 · NWS DVN · 1 event in 1 county or zone

5 inches occurred on May 10th-14th in central Iowa. This resulted in minor agricultural flooding on the Iowa River around Marengo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A heavy rain event of 1 to 2.5 inches occurred on May 10th-14th in central Iowa. This resulted in minor agricultural flooding on the Iowa River around Marengo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 13, 2:30 AM CST, 5 hours 24 minutes earlier.

Area forecast discussion, May 13, 2:30 AM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CDT FRI MAY 13 2005

...DISCUSSION...
07Z MSAS ANALYSIS AND OBS SUPPORT SFC LOW NEAR OMAHA NE WITH WARM FRONT
EXTENDING THROUGH EASTERN MO INTO SOUTH CENTRAL IL. CONVECTION HAS
SHIFTED INTO THE CWA...ESPECIALLY THE EASTERN HALF...AND CONTINUES
TO FESTER IN RESPONSE TO VEERING LLVL JET IMPINGING ON THETA-E AXIS
SITUATED ALONG THE MISSISSIPPI RIVER. 00Z MODEL QPF WAY OVERDONE
TO OUR WEST AT 06Z LARGELY DUE TO MATURE LINE SAGGING SOUTH THROUGH KS
AND MO...WHICH WAS NOT BEING HANDLED WELL. THIS HAS ZAPPED THE
ENERGY AND CUT DOWN ON THE INTENSITY OF THE REDEVELOPMENT NEAR SFC LOW IN
WESTERN IA ATTIM. WATER VAPOR IMAGERY SHOWS CLOSED LOW OVER WESTERN ND
WITH BROAD SOUTHWEST FLOW CONTAINING SEVERAL SHORTWAVES FROM THE SOUTHERN
PLAINS INTO THE UPPER MIDWEST.

MAIN CONCERNS/FOCUS IS IN THE NEAR TERM WITH POTENTIAL FOR HEAVY RAIN AND
FLOODING AND SEVERE WX...AND TEMPS.

MODELS ALL GENERALLY AGREE ON TAKING SFC LOW FROM SOUTHWEST IA TO
NORTHEAST IA BY LATE AFTN...WHICH IS ALSO SUGGESTED BY LATEST 3 HR PRESSURE
FALL BULLSEYE NEAR DECORAH IA. THIS TRACK WILL ALLOW WARM FRONT TO
RETURN NORTH...WITH SOUTH/EAST PORTIONS OF CWA GETTING INTO THE WARM
SECTOR... MAINLY SOUTH OF HIGHWAY 20 AND EAST OF I380/HWY 218. DOESN/T
ATTIM LOOK AS THOUGH WARM SECTOR WILL SEE A WHOLE LOT OF SUNSHINE AS
CONVECTION LIKELY TO CONTINUE FESTERING AHEAD OF COLD FRONT...WHICH HAS
SLOWED SOME ON TIMING AND NOW PROGGED TO JUST ENTER WESTERN CWA  21Z.
THEREFORE...WON/T GO HOG WILD ON TEMPS IN WARM SECTOR...WILL TAKE
A BLEND FAVORING MIDDLE OF THE ROAD FWC. ALSO...DUE TO ANTICIPATION OF CLOUDS
/CONVECTIVE DEBRIS/ AND RELATIVELY WEAK WIND SHEAR... FEEL SEVERE
THREAT MORE ISOLD - FEW...ALONG AND AHEAD OF COLD FRONT THIS AFTN/EVE.
MAINLY HAIL. FLOODING IS THE NEXT ISSUE. DO HAVE SOME RIVERS FORECAST TO
GO ABOVE FLOOD STAGE NEXT 24 HRS... BUT LATEST GUIDANCE FROM RFC HAS
REALLY TRIMMED BACK A LOT OF RIVERS IN THE FLOOD STATEMENT TO BELOW ACTION
STAGE... THIS BASED ON BASIN QPF AVERAGES OF 1 TO 1.5 INCHES WHICH IS
REASONABLE. THUS...NOW IT LOOKS LIKE JUST THE FEW POINTS WITH FLOOD WARNINGS
ABOUT ALL THAT IS EXPECTED IN FLOOD. FLASH FLOODING THREAT QUITE LOW WITH
HPC BACKING OFF ON EXCESSIVE RAINFALL RISK FROM MODERATE LAST EVE TO
NOTHING. THIS ALSO IS REASONABLE GIVEN HOW DRY IT HAS BEEN AND ALSO THAT
BULK OF THE QPF TODAY INTO THIS EVE IS EXPECTED IN THE EASTERN HALF OF THE
CWA...WHICH HAS BEEN SPARED THE MORE SIGNIFICANT RAINS FOR OVER 24 HRS DUE
TO STRONG EASTERLY FLOW. FFG VALUES WELL OVER 1 INCH IN 3 HRS. CAN/T RULE
OUT SOME LOCALIZED FLOODING...ESPECIALLY IN SOUTHEAST IA...NORTHEAST MO AND
PORTIONS OF WEST CENTRAL IL...WHICH HAVE SEEN MORE SUBSTANTIAL RAINS
RECENTLY BUT NOT WIDESPREAD ENOUGH TO WARRANT A FLOOD OR FLASH FLOOD WATCH.

PCPN FOCUS TONIGHT WILL BE GENERALLY THIS EVE AND MAINLY ALONG AND EAST
OF THE MISSISSIPPI...AS COLD FRONT SWINGS THROUGH. SECONDARY COLD
FRONT PROGGED TO ARRIVE SAT AFTN ALONG WITH DECENT SHORTWAVE...SO HAVE
INCREASED POPS SAT AFTN SOME AND GONE WITH SCT WORDING. NEXT SHIFT CAN
TAKE CLOSER LOOK AT RAISING POPS FURTHER AND POSSIBLY ADDING MENTION OF SOME
THUNDER WITH STEEP MID LEVEL LAPSE RATES.

NOT MANY CHANGES MADE TO FORECAST BEYOND SAT DUE TO BUSY WX IN THE NEAR TERM.

..05..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

05
Hazardous weather outlook, May 13, 3:53 AM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 AM CDT FRI MAY 13 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-140953-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
453 AM CDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER SOUTHEAST IOWA...NORTHEAST MISSOURI AND
NORTHWEST AND WEST CENTRAL ILLINOIS...ROUGHLY ALONG AND SOUTHEAST
OF A LINE FROM MAQUOKETA...TO IOWA CITY...TO SIGOURNEY. A WAVE OF LOW
PRESSURE WILL LIFT A WARM FRONT NORTH INTO THIS AREA IN THE
AFTERNOON. SEVERE STORMS WITH LARGE HAIL UP TO 1 INCH IN DIAMETER
WILL BE POSSIBLE ALONG AND NORTH OF THIS BOUNDARY. A TRAILING COLD
FRONT WILL THEN FOLLOW QUICKLY ON THE HEELS OF THE WARM FRONT...AND
SWEEP ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON AND EVENING WITH
A CONTINUED THREAT FOR LARGE HAIL...AND ALSO DAMAGING WINDS.

THE SEVERE WEATHER POTENTIAL WILL DEPEND LARGELY ON THE AMOUNT OF
SUNSHINE AHEAD OF BOTH FRONTS MOVING INTO THE AREA. IF THERE IS
LITTLE OR NO SUN...THEN INSTABILITY WILL BE LIMITED...THUS REDUCING
THE THREAT TO ONLY ISOLATED SEVERE STORMS.

LOCALLY HEAVY RAINS WILL ALSO BE POSSIBLE. RAINFALL OF 1 TO 2 INCHES
WILL BE POSSIBLE IN THIS AREA. THIS MAY CAUSE SOME FLOODING OF
SMALLER STREAMS AND POORLY DRAINED AREAS...ESPECIALLY IN SOUTHEAST
IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS WHERE THE
GROUND IS SATURATED FROM RECENT SIGNIFICANT RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY NIGHT AND WEDNESDAY.
IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
OVER PARTS OF NORTHEAST MISSOURI...SOUTHEAST IOWA AND NORTHWEST AND
WEST CENTRAL ILLINOIS.

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Iowa

When
May 13, 7:54 AM CST to May 23, 8:20 AM CST
Where
Iowa forecast zone
Crop damage
$5,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
43.383, -94.717

Affected agricultural land.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451889.